Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 17, 2016, 7:40 PM CDT for Ector County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2016, 7:40 PM CDT (00:40 UTC)
- Expired
- Sep 17, 2016, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:50 PM CDT | HAIL 2.75 | 2 E Goldsmith, TX | BASEBALL SIZE HAIL KNOCKED OUT WINDOWS AND DAMAGED THE NORTH SIDE OF HOUSE. |
| Sep 17, 8:25 PM CDT | HAIL 1 | West Odessa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.2
The text
As transmitted.
946
WUUS54 KMAF 180040
SVRMAF
TXC135-180130-
/O.NEW.KMAF.SV.W.0249.160918T0040Z-160918T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ECTOR COUNTY IN WESTERN TEXAS...
* UNTIL 830 PM CDT
* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLDSMITH...OR
15 MILES NORTHWEST OF WEST ODESSA...MOVING SOUTHEAST AT 20 MPH. THIS
STORM COULD PRODUCE A TORNADO AT ANY TIME.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ODESSA...WEST ODESSA...GOLDSMITH...NOTREES AND NORTH COWDEN.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 98 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3197 10279 3208 10268 3208 10257 3189 10240
3171 10264
TIME...MOT...LOC 0039Z 319DEG 16KT 3198 10270
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:59 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 17, 5:59 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 559 PM CDT SAT SEP 17 2016 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Severe thunderstorms with gusty winds and large hail are possible across all terminals through this evening. Possible MVFR ceilings and visibilities for HOB; otherwise, VFR conditions. Winds will be light out of a generally southerly direction. && .PREV DISCUSSION... /issued 307 PM CDT SAT SEP 17 2016/ UPDATE... Update to include Severe Thunderstorm Watch number 480 for southeast New Mexico and much of west Texas until 1000 pm CDT. PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/ One more punch from the passing 3h jet today is expected to result/aid in the development of tstms, some severe with heavy rain. Today tstm initiation is favored to be in SE NM and the Trans Pecos Mtns/Wrn PB in closer proximity to said jet/where mid level lapse rates are steepest and where there are less clouds/more insolation, respectively. A surface boundary is still around too and looks to have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile a second boundary assocd with tstms to the N-NE of CWFA earlier was moving SW and may merge with said boundary. Finally a 3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals deep mstr and plenty of available energy. A 21Z forecast of the MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km bulk shear with no CINH (89/66) supportive of at least a few severe storms. As storms develop in the said favored areas around 21Z they are likely to track E, possibly SE (in the eventual form an MCS?) into the low level moist axis within a region of upper divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered PoPs across most of the area and seems reasonable. Based on latest high resolution model data will opt to increase PoPs from INVOF Davis Mtns into at least the wrn PB and expand the mention of severe wording too. Some of the data (GFS) holds precip after 06Z, but we tend to prefer scenario of lower PoPs after 06Z like that of the NAM12. Mid level ridge starts to build in Sunday, but while doing so mid level flow will briefly become NW and there could be an isold pocket of convection across the PB late Sunday PM as SB instability may focus within a small area of high theta-e air at the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All of the MOS guidance is eager to increase high temps starting Sunday thru Monday, especially from I-20 swd with highs back into the M90s. The ridge will be strongest Monday/Tuesday but models still show a SE mid level wind advecting in cooler mid level temps, so Sunday/Monday will probably be the hottest days, but Tuesday will still be above normal with the possibility of a cold front next weekend. Otherwise forecast will be mostly dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 93 71 95 / 40 10 10 0 Carlsbad 65 91 64 93 / 30 10 0 0 Dryden 72 95 72 96 / 10 10 0 0 Fort Stockton 70 94 71 95 / 30 10 0 0 Guadalupe Pass 64 85 66 87 / 30 10 10 0 Hobbs 64 88 64 90 / 40 10 0 0 Marfa 62 87 62 87 / 30 20 10 10 Midland Intl Airport 69 94 70 96 / 40 10 10 0 Odessa 69 94 70 95 / 40 10 10 0 Wink 69 95 69 97 / 40 10 0 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Sep 17, 1:44 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT SAT SEP 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST OF THE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING ALONG THE RIO GRANDE RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 17, 6:18 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT SEP 17 2016
TXZ057-180015-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-
618 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 715 PM CDT...
AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOBO...OR 12 MILES SOUTH OF VAN HORN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOBO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3084 10491 3099 10490 3092 10446 3075 10478
3081 10492 3083 10492
TIME...MOT...LOC 2318Z 281DEG 11KT 3086 10485
67Local storm report, Sep 17, 6:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL LEES 32.08N 101.49W
09/17/2016 E1.25 INCH GLASSCOCK TX PUBLIC
&&
CMRLocal storm report, Sep 17, 6:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 S BIG SPRING 32.18N 101.48W
09/17/2016 E1.75 INCH HOWARD TX TRAINED SPOTTER
GOLF BALL HAIL REPORTED AT THE INTERSECTION OF RANCH ROAD
33 AND HIGHWAY 87 SOUTH OF BIG SPRING.
&&
AKLSpecial weather statement, Sep 17, 7:05 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 705 PM CDT SAT SEP 17 2016 TXZ074-075-180100- PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 705 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 800 PM CDT... AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HOVEY...OR 27 MILES NORTHEAST OF ALPINE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOVEY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3063 10357 3082 10348 3077 10306 3044 10316 TIME...MOT...LOC 0005Z 282DEG 15KT 3071 10343 80
Local storm report, Sep 17, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 8 NW GOLDSMITH 32.06N 102.71W
09/17/2016 ECTOR TX TRAINED SPOTTER
&&
MSCHULDTSpecial weather statement, Sep 17, 7:36 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 736 PM CDT SAT SEP 17 2016 TXZ046-047-051-052-180130- HOWARD TX-BORDEN TX-MARTIN TX-DAWSON TX- 736 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN... NORTHWESTERN HOWARD...CENTRAL MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 830 PM CDT... AT 735 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF LENORAH...OR 16 MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ACKERLY...LENORAH...SPARENBERG...FLOWER GROVE...BROWN...KNOTT...THREE LEAGUES...FAIRVIEW...TARZAN AND GRADY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN TEXAS. LAT...LON 3215 10204 3239 10217 3269 10175 3232 10149 TIME...MOT...LOC 0035Z 245DEG 26KT 3228 10201 80
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:05 PM CDT | Special Weather Statement | MAF | 55 min | |
| Sep 17, 7:06 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| Sep 17, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 53 min |
| Sep 17, 7:12 PM CDT | Tornado Warning | MAF | Andrews, Ector, Winkler | 33 min |
| Sep 17, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 45 min |
| Sep 17, 7:36 PM CDT | Special Weather Statement | MAF | Martin | 54 min |
| Sep 17, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 60 min |
| Sep 17, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 54 min |
| Sep 17, 7:53 PM CDT | Tornado Warning | MAF | Ector | 37 min |
| Sep 17, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| Sep 17, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 60 min |
| Sep 17, 8:16 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| Sep 17, 8:18 PM CDT | Tornado Warning | MAF | Ector, Midland | 27 min |
| Sep 17, 8:19 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 17, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland, Upton | 47 min |
| Sep 17, 8:51 PM CDT | Special Weather Statement | MAF | Martin | 54 min |
| Sep 17, 9:03 PM CDT | Special Weather Statement | MAF | Glasscock | 57 min |
| Sep 17, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 57 min |
| Sep 17, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 63 min |
| Sep 17, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Sep 17, 9:23 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Sep 17, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Reagan, Upton | 48 min |
| Sep 17, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 63 min |
| Sep 17, 9:48 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 42 min |
| Sep 17, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 61 min |
| Sep 17, 10:19 PM CDT | Special Weather Statement | MAF | Glasscock, Reagan | 41 min |
| Sep 17, 10:27 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Sep 17, 10:45 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| Sep 17, 10:49 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Ward, Winkler | 3 hr |
| Sep 17, 11:09 PM CDT | Special Weather Statement | MAF | Reagan | 51 min |
| Sep 17, 11:13 PM CDT | Special Weather Statement | MAF | Crane | 47 min |
| Sep 17, 11:26 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| Sep 18, 12:11 AM CDT | Special Weather Statement | MAF | Crane, Upton | 49 min |
| Sep 18, 12:45 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 45 min |
| Sep 18, 3:27 PM CDT | Special Weather Statement | MAF | 48 min | |
| Sep 18, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 64 min |
| Sep 18, 4:22 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Sep 18, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 62 min |
| Sep 18, 4:51 PM CDT | Special Weather Statement | MAF | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.